Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Cell-like 0-dimensional decompositions of $ S\sp{3}$ are $ 4$-manifold factors


Authors: R. J. Daverman and W. H. Row
Journal: Trans. Amer. Math. Soc. 254 (1979), 217-236
MSC: Primary 54B15; Secondary 57N99
DOI: https://doi.org/10.1090/S0002-9947-1979-0539916-8
MathSciNet review: 539916
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The main result is the title theorem asserting that if G is any upper semicontinuous decomposition of $ {S^3}$ into cell-like sets which is 0-dimensional, in the sense that the image of the nondegenerate elements in $ {S^3}/G$ is 0-dimensional, then $ G\, \times \,{S^1}$ is shrinkable, and $ \left( {{S^3}/G} \right)\, \times \,{S^1}$ is homeomorphic to $ {S^3}\, \times \,{S^1}$.


References [Enhancements On Off] (What's this?)

  • [B] R. H. Bing, The Cartesian product of a certain non-manifold and a line is $ {E^4}$, Ann. of Math. (2) 70 (1959), 399-412. MR 0107228 (21:5953)
  • [C1] J. W. Cannon, Shrinking cell-like decompositions of manifolds. Codimension three, Ann. of Math. (to appear). MR 541330 (80j:57013)
  • [C2] -, $ \left( {{E^3}/X} \right)\, \times \,{E^1}\, \approx \,{E^4}$ (X a cell-like set), Trans. Amer. Math. Soc. 240 (1978), 277-285. MR 0482770 (58:2823)
  • [E-P] W. T. Eaton and C. P. Pixley, $ {S^1}$ cross a $ U{V^\infty }$ decomposition of $ {S^3}$ yields $ {S^1}\, \times \,{S^3}$, in Geometric Topology (L. C. Glaser and T. B. Rushing, editors), Lecture Notes in Math., vol. 438, Springer-Verlag, New York, 1975, pp. 166-194. MR 0394672 (52:15473)
  • [E1] R. D. Edwards, Demension theory. I, in Geometric Topology (L. C. Glaser and T. B. Rushing, editors), Lecture Notes in Math., vol. 438, Springer-Verlag, New York, 1975, pp. 195-211. MR 0394678 (52:15477)
  • [E2] -, Suspensions of homology spheres, Ann. of Math. (to appear).
  • [E3] -, Approximating certain cell-like maps by homeomorphisms, (manuscript). See Notices Amer. Math. Soc. 24 (1977), p. A-649. Abstract #751-G5.
  • [E-M] R. D. Edwards and R. T. Miller, Cell-like closed 0-dimensional decompositions of $ {R^3}$ are $ {R^4}$ factors, Trans. Amer. Math. Soc. 215 (1976), 191-203. MR 0383411 (52:4292)
  • [Ev] D. L. Everett, Embedding theorems for decomposition spaces, Houston J. Math. 3 (1977), 351-368. MR 0464241 (57:4175)
  • [L] R. C. Lacher, Cell-like mappings. I, Pacific J. Math. 30 (1969), 717-731. MR 0251714 (40:4941)
  • [R] W. H. Row, Jr., Compact sets definable by free 3-mamfolds, Trans. Amer. Math. Soc. 197 (1974), 225-244. MR 0362314 (50:14756)
  • [Šk1] M. A. Štan'ko, The embedding of compacta in Euclidean space, Mat. Sb. 83(125) (1970), 234-255 = Math. USSR-Sb. 12 (1970), 234-254. MR 0271923 (42:6804)
  • [Šk2] -, Approximation of compacta in $ {E^n}$ in codimension greater than two, Mat. Sb. 90(132) (1973), 625-636 = Math. USSR-Sb. 19 (1973), 615-626. MR 0339194 (49:3957)
  • [Sr] M. Starbird, Cell-like 0-dimensional decompositions of $ {S^3}$ (to appear).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54B15, 57N99

Retrieve articles in all journals with MSC: 54B15, 57N99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1979-0539916-8
Keywords: 0-dimensional decomposition, cell-like decomposition, embedding dimension, thin cubes with handles, shrinkable decomposition, null sequence decomposition
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society